ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO156

Dasatinib Induced Thrombotic Microangiopathy

Session Information

Category: Trainee Case Report

  • 1500 Onco-Nephrology

Authors

  • Flores Chang, Bessy Suyin, Zucker School of Medicine at Hofstra Northwell, Great Neck, New York, United States
  • Parikh, Rushang, Zucker School of Medicine at Hofstra Northwell, Great Neck, New York, United States
  • Wanchoo, Rimda, Zucker School of Medicine at Hofstra Northwell, Great Neck, New York, United States
  • Bijol, Vanesa, Zucker School of Medicine at Hofstra/Northwell, NY, Manhasset, New York, United States
  • Jhaveri, Kenar D., Zucker School of Medicine at Hofstra Northwell, Great Neck, New York, United States
Introduction

Treatment of chronic myeloid leukemia (CML) is complex. With the development of tyrosine kinase inhibitors (TKI), disease control is now possible. Dasatinib, a second-generation TKI, has proven to be effective for the long-term treatment of CML. Nephrotic range proteinuria has been reported with this agent, however a kidney biopsy is rarely performed. We present a case of a patient with CML who developed nephrotic-range proteinuria after initiation of dasatinib therapy that resolved after changing treatment to Imatinib.

Case Description

A 48-year-old female with CML was started on dasatinib. Three months into treatment, her dose was increased. Two months later, she developed worsening hypertension, nephrotic range proteinuria (6gm/24 hours) and hypoalbuminemia (2.4g/dl). Her urinalysis was otherwise unremarkable. She had no laboratory signs of microangiopathic hemolytic anemia. She had not been on any other chemotherapy or targeted therapy. A kidney biopsy was performed. Pathological findings of kidney biopsy specimen by light microscopy and electron microscopy were consistent with acute and chronic thrombotic microangiopathy. There were no signs of podocyte injury. These pathological findings were compatible with renal-limited thrombotic microangiopathy induced by dasatinib. After change of treatment to imatinib(gleevac), levels of proteinuria dropped to less than 1gm/24 hours and she was taken off her blood pressure medications. Her CML is responding to imatinib.

Discussion

We present a case of acute kidney injury, hypertension and proteinuria that developed during treatment with dasatinib for CML. Pathological findings revealed endothelial injury consistent with a renal-limited thrombotic microangiopathy. Patient’s proteinuria and hypertension resolved after changing therapy from dasatinib to imatinib. These findings are suggestive of dasatinib as the culprit drug. We should be aware of this off-target adverse effects of dasatinib on the kidney.